Kentucky, 2011

Flooding and Heavy Rain in Kentucky, May 3, 2011

May 3, 2011 · NWS LMK · 6 events in 4 counties and zones

A nearly stationary front stretched from eastern KY through northern AL the morning of May 3. The area was also under the right entrance region of an upper level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A nearly stationary front stretched from eastern KY through northern AL the morning of May 3. The area was also under the right entrance region of an upper level jet. With the boundary remaining nearly stationary for several days, multiple episodes of heavy rain had occurred over the previous days. Road closures were ongoing in many regions with additional closures reported through the day. Some stations reported over 3 inches of rain in 24 hours on the morning of May 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 5:29 AM EST, 31 minutes earlier.

Area forecast discussion, May 3, 5:29 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 AM EDT TUE MAY 3 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

...EXPECT SHOWERS TO CONTINUE THROUGH AT LEAST MID-MORNING AND
FINALLY TO DIMINISH FROM NORTHWEST TO SOUTHEAST LATER THIS
AFTERNOON...

EXCESSIVE RAINS WILL FINALLY COME TO AN END LATER TODAY.
HOWEVER...ONE FINAL DISTURBANCE WILL BRING WIDESPREAD SHOWERS DURING
THE PRE-DAWN THROUGH THE LATE MORNING HOURS. UPPER AIR PATTERN EARLY
THIS MORNING SHOWS A POSITIVELY TILTED 500MB TROUGH CENTERED OVER
WISCONSIN. A STRONG JET EXTENDS FROM TEXAS THROUGH MICHIGAN...WITH
THE COMMONWEALTH LOCATED UNDER THE RIGHT ENTRANCE REGION. SURFACE
ANALYSIS CURRENTLY SHOWS A COLD FRONT LOCATED FROM EASTERN KENTUCKY
THROUGH NORTHERN ALABAMA. THIS FRONT WILL MOVE LITTLE TODAY. WEAK
LOW PRESSURE WILL MOVE ACROSS EASTERN KENTUCKY THIS MORNING.

SOUTHWESTERLY FLOW ALOFT AND FAVORABLE UPPER AIR DYNAMICS WILL
CONTINUE TO GENERATE WIDESPREAD SHOWERS FROM WESTERN TENNESSEE
THROUGH WESTERN KENTUCKY DURING THE PRE-DAWN HOURS. ALL OF THE SHORT
TERM GUIDANCE MOVES THIS LAST SIGNIFICANT BATCH OF RAIN NORTHEAST
ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA DURING THE MORNING
HOURS. THE SPC WRF...WHICH HAS BEEN QUITE ACCURATE THE LAST SEVERAL
RUNS...AND THE 00Z MESO-NAM BOTH BRING UP TO ANOTHER INCH OF RAIN
ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THROUGH EARLY
AFTERNOON. THIS IS SUPPORTED BY HPC.

SO...EXPECT AN EXPANDING AREA OF RAIN MOVING ACROSS THE REGION
AROUND THE MORNING RUSH HOUR. BASED ON LAST EVENING'S RAIN AND
ADDITIONAL ROAD CLOSURES...HAVE EXPANDED THE CURRENT FLOOD WARNING
ACROSS SOUTHERN INDIANA AND ALONG THE OHIO RIVER TO INCLUDE LOUISVILLE
AND A FEW OTHER COUNTIES ACROSS CENTRAL KENTUCKY.

RAIN WILL DIMINISH THIS AFTERNOON...SLOWLY TAPERING OFF ACROSS
SOUTHERN INDIANA BY MID AFTERNOON...AND LINGERING THROUGH EARLY
EVENING ACROSS THE BLUEGRASS AND LAKE CUMBERLAND AREAS.

SOME PARTIAL CLEARING MAY DEVELOP DURING THE PRE-DAWN HOURS
WEDNESDAY. TODAY AND TONIGHT WILL STAY VERY COOL. HIGHS TODAY WILL
STAY IN THE LOWER TO MID 50S WITH LOWS EARLY WEDNESDAY IN THE LOWER
40S.

.LONG TERM (WEDNESDAY - MONDAY)...

UPSTREAM UPR LEVEL/SURFACE RIDGES WILL KEEP US DRY THRU THU AS THEY
MOVE INTO AND REACH THE EASTERN OHIO VALLEY. TEMPS WILL REBOUND...
ESPECIALLY THU AS WINDS BECOMES SOUTHERLY.

UPPER LEVEL TROF ACRS THE MID/UPPER MS VLY THU EVE EXPECTED TO REACH
THE LOWER OH VLY BY FRI MORNING AND BRING A CHANCE OF SHOWERS THU
NIGHT AND EARLY FRI. ANY SHOWERS SHUD BE EXITING OUR EASTERN
FORECAST AREA BY EARLY AFTN FRI. A BREAK IN RAIN EXPECTED FRI
AFTN/NIGHT BEFORE NEXT SYSTEM (UPPER LEVEL TROF/LOW TRAVERSING THE
GREAT LAKES) SENDS A COLD FRONT OUR WAY FOR THE WEEKEND.

IT APPEARS THAT THE BULK OF THE SHOWER/TSTM ACTIVITY ASSOCIATED WITH
THIS SYSTEM WILL RESIDE ACRS SOUTHERN INDIANA SAT...THEN SLIDE SEWD
INTO N AND ECNTRL KY SAT NIGHT. FORECAST SOUNDINGS INDICATE AMPLE
SHEAR/INSTABILITY FOR SOME STRONG STORMS EARLY SAT NIGHT.

SHOWERS/STORMS SHUD BE WANING BY SUN AS FRONT DECELERATES/STALLS IN
CENTRAL KY.

TEMPS EXPECTED TO BE ABOVE SEASONAL MAXS FOR THE WEEKEND IN
PRE-FRONTAL S/SW FLOW.

&&

.AVIATION (12Z TAF ISSUANCE)...

WIDESPREAD RAIN WILL GRADUALLY COME TO AN END DURING THE LATE
MORNING TO MID AFTERNOON HOURS FROM THE NORTHWEST TO THE SOUTHEAST
AS LOW PRESSURE PULLS AWAY ACROSS OHIO.

EXPECT RAIN TO DIMINISH AND END AT SDF AROUND THE 14 TO 16Z TIME
FRAME...ALTHOUGH LOW CLOUDS AND DRIZZLE MAY LINGER A FEW HOURS
LONGER. AT BWG AND LEX...RAIN MAY END IN THE 15 TO 18Z TIME FRAME.

EXPECT IFR CONDITIONS TO CONTINUE THROUGH THE EARLY AFTERNOON
HOURS...THEN GRADUALLY RISE INTO MVFR RANGE BY LATE AFTERNOON.

OVERNIGHT...EXPECT DRY CONDITIONS WITH PARTIAL CLEARING BY LATE
EVENING OR DURING THE EARLY MORNING HOURS.

NORTH-NORTHWEST WINDS WILL CONTINUE AROUND 10 MPH THROUGH 00Z
WEDNESDAY...THEN BECOME QUITE LIGHT OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING FOR
     KYZ023>035-038-039-045-053-061>063-070>072.

IN...FLOOD WATCH UNTIL 6 PM EDT /5 PM CDT/ THIS EVENING FOR
     INZ076>079-083-084-089>092.

&&

SHORT TERM........JSD
LONG TERM.........13
AVIATION..........JSD
Hazardous weather outlook, May 3, 2:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT TUE MAY 3 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-040800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
355 AM EDT TUE MAY 3 2011 /255 AM CDT TUE MAY 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH EARLY AFTERNOON. ADDITIONAL RAINS WILL WORSEN AN ALREADY
BAD FLOODING SITUATION. SMALL STREAMS AND CREEKS MAY FLOOD AGAIN
TODAY. THIS WILL CREATE PONDING ON LOCAL FIELDS AND ROADWAYS AND
KEEP LARGER RIVERS IN FLOOD. A FLOOD WATCH REMAINS IN EFFECT
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING IS EXPECTED TO CONTINUE ACROSS AREA RIVERS THROUGH MID
WEEK.

TWO MORE STORM SYSTEMS WILL APPROACH THE REGION THURSDAY NIGHT AND
AGAIN ON SATURDAY. BOTH MAY PRODUCE THUNDERSTORMS WITH CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE THROUGH TUESDAY EVENING.

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-040800-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
355 AM EDT TUE MAY 3 2011 /255 AM CDT TUE MAY 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL CONTINUE THIS MORNING THROUGH AT LEAST EARLY AFTERNOON.
AN ADDITIONAL INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. SMALL STREAMS AND CREEKS MAY APPROACH BANK FULL. THIS
WILL CREATE PONDING ON LOCAL FIELDS AND ROADWAYS AND KEEP RIVERS
SWOLLEN OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXPECT RISES ACROSS AREA RIVERS AND POSSIBLE ADDITIONAL FLOODING
PROBLEMS LATER THIS WEEK.

TWO MORE STORM SYSTEMS WILL APPROACH THE REGION THURSDAY NIGHT AND
AGAIN ON SATURDAY. BOTH SYSTEM MAY PRODUCE THUNDERSTORMS WITH
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE THROUGH TUESDAY EVENING.

JSD/13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 heavy rain. Local standard time, as filed.

Flood, Scott

When
May 3, 6:00 AM EST to 7:00 AM EST
Where
Scott County, 1.07 mi NNE of Georgetown to 1.65 mi NNE of Georgetown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.213, -84.540

Several roads were closed due to high water.

Heavy Rain, Hardin

When
May 3, 6:01 AM EST
Where
Hardin County, Elizabeth Town
Reported by
Trained Spotter
Coordinates
37.700, -85.870

At the time of the report 3.47 inches of rain had fallen in the previous 24 hours.

Heavy Rain, Franklin

When
May 3, 7:27 AM EST
Where
Franklin County, 1.84 mi WNW of Stedmantown
Reported by
Emergency Manager
Coordinates
38.227, -84.853

At the time of the report 3.4 inches of rain had fallen in the previous 24 hours near US 127 and Peaks Mill Rd.

Flood, Hardin

When
May 3, 8:01 AM EST
Where
Hardin County, Elizabeth Town to 1.54 mi S of Elizabeth Town
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.700, -85.870

Numerous roads were closed in the southern end of Elizabethtown and across southern Hardin county.

Flood, Franklin

When
May 3, 8:46 AM EST
Where
Franklin County, 0.12 mi NW of Big Eddy to 0.19 mi NW of Big Eddy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.171, -84.871

Multiple roads were closed due to flooding including Big Eddy Rd. at 420 and the entrances to Two Creeks Subdivision. Also, Old Lawrenceburg Rd. from Todd St. to the east-west connector was closed due to a mud slide.

Flood, Taylor

When
May 3, 9:35 AM EST to 9:55 AM EST
Where
Taylor County, 1.48 mi WNW of Campbellsville Arpt to 1.16 mi WNW of Campbellsville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.361, -85.343

Several roads in town were impassable due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316157, 316159, 316162, 316168, 316174, 316175.